MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT
Catalog Number ECHO-3-22
Medical Device Problem Codes Retraction Problem (1536); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/28/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was performed only by the pictures provided in response to this report because the product said to be involved was not provided to cook for evaluation.We can confirm the report based on the users photo that the needle has punctured the sheath.The distal end of the sheath appears to be bent at an angle which could have contributed to the needle puncturing through the sheath.Without the device being returned, we cannot complete a full evaluation.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The user provided additional information indicated that a second pass with the needle was performed without the stylet wire.This could be a possible contributor to the needle puncturing the outer sheath near the distal end.The instructions for use states: "for additional cell collection from same lesion, gently reinsert stylet into metal fitting on handle.Note: prior to reinserting stylet, wipe with saline or sterile water.While supporting sheath at luer lock fitting, advance stylet in small increments until stylet hub is engaged in fitting." if excessive pressure is applied to the device; bends or kinks can occur.Instructions for use under precautions states: "needle must be retracted into sheath and thumbscrew on safety ring must be locked to hold needle in place prior to introduction, advancement or withdrawal of device.Failure to retract needle may result in damage to endoscope." prior to distribution, all echotip ultra endoscopic ultrasound needles are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the instructions for use were not followed, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic ultrasonography (eus), the physician used a cook echotip ultra endoscopic ultrasound needle.The needle was pierced through the sheet [sheath].The lot number could not be confirmed by representative.There was no reportable information at this time.The following additional information was received on 7/5/2017: [the user] took the complete endoscope out because they could not retract the needle as it was through the working channel.[the user] took a new needle.
 
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.The device was returned with the distal end of the needle, along with the distal end of the sheath, cut from the device.A visual inspection of the tip of the needle and sheath shows that the proximal end of the piece appears to have been cut.The user could have possibly cut the distal tip of the device in order to remove it from the endoscope.The stylet wire was not included in the return.The sheath of the device is stretched at 6.6 cm to the base of the handle.After observing the stretched area near the base of the handle, a break is present in the needle that is contained within the sheath.Due to this break in the needle and the stretched sheath, resistance was felt when attempting to manipulate the handle.The separated section of the needle was removed from the sheath, and was reviewed under magnification.The separated section was 138.7 cm in length.The distal end of the break shows a pinched area where the user could have cut the device in order to remove it from the endoscope.The proximal end of the separated section, also has an appearance of being pinched creating the second break in the needle.This pinch could have been created if the user did not attach the handle of the device to the accessory channel port of the endoscope and if the stylet wire was not used on the second pass of the procedure.Additionally, in the initial photo provided by the user, the distal end of the sheath appears to be bent at an angle which could have contributed to the needle puncturing through the sheath.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The user provided additional information indicated that a second pass with the needle was performed without the stylet wire.This could be a possible contributor to the needle puncturing the outer sheath near the distal end.The instructions for use states: "for additional cell collection from same lesion, gently reinsert stylet into metal fitting on handle.Note: prior to reinserting stylet, wipe with saline or sterile water.While supporting sheath at the lock fitting, advance stylet in small increments until stylet hub is engaged in fitting." if excessive pressure is applied to the device, bends or kinks can occur.Instructions for use under precautions states: "needle must be retracted into sheath and thumbscrew on safety ring must be locked to hold needle in place prior to introduction, advancement or withdrawal of device.Failure to retract needle may result in damage to endoscope." instructions for use states: "attach device to accessory channel port by rotating device handle until fittings are connected." prior to distribution, all echotip ultra endoscopic ultrasound needles are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the instructions for use were not followed, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.

Brand Name
ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE
Common Device Name
FCG, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6749823
Report Number1037905-2017-00503
Device Sequence Number821850
Product Code FCG
UDI-Device Identifier00827002315211
UDI-Public(01)00827002315211(17)200418(10)W3852800
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K934356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECHO-3-22
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/28/2017
Device Age2 MO
Event Location Hospital
Initial Date Received by Manufacturer 07/05/2017
Supplement Date Received by Manufacturer08/03/2017
Initial Report FDA Received Date07/28/2017
Supplement Report FDA Received Date08/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1